Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 458, NWS Norman, OK

June 21, 2004Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 21, 2004, 9:01 PM CDT for Roger Mills County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 9:01 PM CDT (02:01 UTC)
Expired
Jun 21, 2004, 10:00 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 157 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS54 KOUN 220201
SVROKC
OKC129-220300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
901 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 1000 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF REYDON...MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHEYENNE...REYDON AND STRONG CITY

HAIL UP TO THE SIZE OF QUARTERS AND TORRENTIAL ARE LIKELY.

LAT...LON 3573 10000 3543 9999 3544 9957 3571 9938

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:11 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 3:11 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT MON JUN 21 2004

.DISCUSSION...
OVERNIGHT AND MORNING CONVECTION HAS LEFT SEVERAL OUTFLOW
BOUNDARIES... ONE ACROSS NORTH TX INTO THE TX PANHANDLE. COLD FRONT
EXPECTED TO MOVE INTO THE AREA TONIGHT. UPR TROUGH OVR THE WESTERN
U.S. ALSO EXPECTED TO MOVE THRU THE PLAINS OVERNIGHT PROVIDING
ADDITIONAL LIFT. SHWRS/TSTMS LIKELY ACROSS MUCH OF THE AREA
OVERNIGHT...AS STORMS DEVELOP WITH THE FRONT AND CONVECTION DEVELOPS
ON THE HIGH PLAINS AND THE PANHANDLES THIS AFTN/EVENING THAT COULD
PRODUCE ONE OR MORE MCS THAT MOVES ACROSS THE FA. WITH SOME AREAS
ALREADY NEAR OR SATURATED FROM PREVIOUS RAINFALL AND HEAVY RAINS
POSSIBLE AGAIN TONIGHT WITH FRONT/MCS ACTIVITY...HAVE ALREADY ISSUED
FLASH FLOOD WATCH FOR MOST OF OKLAHOMA FOR TONIGHT. STORMS WILL CONT
TO BE POSSIBLE TUES AS FRONT PUSHES SOUTH...EVENTUALLY MOVING INTO N
TX. LEFT POPS FOR SOUTHERN PORTIONS OF FA TUES NIGHT WITH FRONT
NEAR THE AREA. ANOTHER FRONT EXPECTED TO MOVE THRU THE FA LATE THIS
WEEK WITH ANOTHER CHANCE OF SHWRS/TSTMS. NO MAJOR CHANGES TO
EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  80  64  86 /  90  30  10  10
HOBART OK         64  82  64  88 /  90  20  10  20
WICHITA FALLS TX  68  84  66  89 /  60  40  20  20
GAGE OK           60  79  61  87 /  90  10  10  10
PONCA CITY OK     62  78  63  85 /  70  20  10  10
DURANT OK         70  80  67  88 /  80  60  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH TONIGHT FOR WESTERN...CENTRAL...AND SOUTHERN
OKLAHOMA.
TX...NONE.

&&

25
Hazardous weather outlook, Jun 21, 12:00 PM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 21 2004

OKZ004>048-050>052-TXZ083>090-221200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM BUFFALO...TO
KINGFISHER...TO TECUMSEH...TO CALVIN...AND INCLUDES ALL OF WESTERN
NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 4 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...INCLUDING THE
POTENTIAL FOR FLOODING... LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS NORTHERN...CENTRAL...AND
EASTERN OKLAHOMA AT MIDDAY WILL LIKELY DECREASE THIS AFTERNOON. AN
OUTFLOW BOUNDARY...LEFT OVER FROM THE STORMS OVERNIGHT AND THIS
MORNING...WILL REMAIN NEARLY STATIONARY FROM THE TEXAS PANHANDLE
SOUTHEAST AND EAST ACROSS NORTHERN TEXAS. MEANWHILE A COLD FRONT
WILL MOVE SOUTHEAST INTO NORTHWEST OKLAHOMA BY EARLY EVENING.
ABUNDANT SUNSHINE ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS WILL RESULT IN HEATING AND DESTABILIZATION THIS AFTERNOON
BETWEEN THE FRONT AND THE OUTFLOW BOUNDARY. BY LATE AFTERNOON...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG BOTH BOUNDARIES...AND
POSSIBLY IN BETWEEN ACROSS WESTERN OKLAHOMA. SUFFICIENT INSTABILITY
AND SHEAR WILL EXIST FOR A FEW SUPERCELLS... WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS.

LATER THIS EVENING...THUNDERSTORMS WILL BECOME MORE WIDESPREAD FROM
THE HIGH PLAINS OF SOUTHEAST COLORADO SOUTHEASTWARD ACROSS MUCH OF
OKLAHOMA AND NORTH TEXAS. A STRENGTHENING LOW LEVEL JET WILL
INCREASE LOW LEVEL WARM AIR ADVECTION AND LIFT OVER THE AREA. THIS
WILL RESULT IN THUNDERSTORMS ORGANIZING INTO ONE OR MORE CONVECTIVE
COMPLEXES AND MOVING EAST-SOUTHEASTWARD ACROSS THE AREA OVERNIGHT.
HEAVY RAIN WILL BE THE MAIN CONCERN OVERNIGHT... WITH FLOODING
POSSIBLE IN SOME AREAS. IF THE COMPLEXES BECOME SUFFICIENTLY WELL
ORGANIZED...DAMAGING WINDS AND MARGINALLY SEVERE HAIL ALSO WILL BE
POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH TEMPORARILY
BY LATE TUESDAY AS SOMEWHAT DRIER AIR MOVES IN BEHIND THE COLD
FRONT. HOWEVER... THUNDERSTORM CHANCES WILL INCREASE AGAIN BY LATE
WEDNESDAY... AND CONTINUE INTO THE WEEKEND... AS THE WEATHER PATTERN
AGAIN BECOMES MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Jun 21, 7:26 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT MON JUN 21 2004

OKZ007-008-220045-
GRANT OK-KAY OK-
726 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING IN SOUTHWEST SUMNER AND
SOUTHWEST COWLEY COUNTIES AT 726 PM CDT...MOVING EAST SOUTHEAST AT
30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 21, 7:52 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT MON JUN 21 2004

OKZ014-220115-
ROGER MILLS OK-
752 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF DURHAM AT 752
PM CDT...OR OVER EASTERN HEMPHILL COUNTY TEXAS...MOVING EAST AT 35
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Jun 21, 8:20 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT MON JUN 21 2004

OKZ014-220130-
ROGER MILLS OK-
820 PM CDT MON JUN 21 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN ROLL AND REYDON...AT
820 PM CDT...MOVING EAST SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Local storm report, Jun 21, 8:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             BRAMAN                  36.92N 97.33W
06/21/2004  0.75 INCH        KAY                OK   CO-OP OBSERVER

&&

JLP
Local storm report, Jun 21, 8:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             NEWKIRK                 36.88N 97.06W
06/21/2004  0.88 INCH        KAY                OK   CO-OP OBSERVER

0847 PM     TSTM WND GST     NEWKIRK                 36.88N 97.06W
06/21/2004  65 MPH           KAY                OK   CO-OP OBSERVER

            ESTIMATED.

0815 PM     TSTM WND GST     BRAMAN                  36.92N 97.33W
06/21/2004  62 MPH           KAY                OK   CO-OP OBSERVER

            MEASURED.

&&

JLP/LS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningOUNKay64 min
Jun 21, 9:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita64 min
Jun 21, 10:00 PM CDTSevere Thunderstorm WarningOUNWoodward45 min
Jun 21, 10:07 PM CDTSevere Thunderstorm WarningOUNEllis38 min
Jun 21, 10:17 PM CDTSevere Thunderstorm WarningOUNCuster43 min
Jun 21, 10:19 PM CDTSevere Thunderstorm WarningOUNMajor56 min
Jun 21, 11:01 PM CDTSevere Thunderstorm WarningOUNWashita44 min
Jun 22, 1:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma43 min
Jun 22, 1:55 AM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.